Northwestern Health Unit: Drug Alert – Increase in drug poisonings

4544
Naxoline
Naxoline: These free kits can save a life.

KENORA – HEALTH  – The Northwestern Health Unit has been notified of multiple opioid poisoning (overdose) events witnessed over the weekend. The reports came from the Kenora area but indicated incidents of poisoning had happened in Dryden as well.

Harm reduction clients in Dryden are noting an unusual pattern of extreme drowsiness among users of meth, which may or may not be related, but points to possible changes in the unregulated drug supply in the area. Harm reduction clients in Kenora have described “Blue and Green Down” fentanyl and a “zombie like walk” more typically seen with “tranq” or xylazine, together with having no recollection of what they took.

There may be new unregulated drugs in the region that are contaminated/laced with opioid drugs or other substances that increase sedative effects, increasing risk of death. Any drug being used may have strong opioids that can cause poisoning (overdose).

Opioid poisoning refers to a potentially lethal drop in breathing and heart rate resulting from ingestion, inhalation, injection, or absorption of an opioid. This does not include intoxication/inebriation from the use of opioid substances.

NWHU is working with harm reduction clients to alert them to this change in risk. If you know anyone who uses unregulated drugs (not purchased from a regulated store such as pharmacy, LCBO, Beer Store or Cannabis storefront) please alert them as well.

Know the signs of opioid poisoning:

  • slowed/irregular breathing or no breathing
  • loss of consciousness
  • low blood pressure and heart rate
  • drowsiness
  • confusion
  • slurred speech
  • blurred vision
  • pin point pupils or rolled back

Things you can do include:

  • Know the signs of opioid poisoning, have naloxone and know how to use it.
  • Check-in with the people you know who use substances
  • Share the information with others
    • Not all overdoses are caused by injecting. Inhaling or snorting can be just as deadly!
    • Don’t use alone. Have someone with you, on the phone, or download and use the Lifeguard app or call NORS 1-888-688-NORS (6677).
    • If using with a friend, do not use at the same time. Make sure the other person is OK before you use.
    • Carry naloxone and know how to use it – although not effective on all drugs, it is effective on opioids.
    • Call 911 if you think someone is experiencing a drug poisoning/overdose! The Good Samaritan Drug Overdose Act provides some legal protection to the person calling.
    • If you have information about opioid poisonings that happened in your community over the weekend, please contact your local NWHU office.
Previous articleApril 23, 2024: Comprehensive Traveller’s Weather Report from Toronto to Winnipeg
Next articleBetting on Bloodlines: The Pedigree Factor in Kentucky Derby Success